Article Text

PDF
CP-148 Acute confusional state: case report
  1. M Heredia,
  2. JL Sanchez,
  3. MC Conde,
  4. B Proy,
  5. C Notario,
  6. JC Valenzuela
  1. Hospital La Mancha-Centro, Pharmacy, Alcazar de San Juan, Spain

Abstract

Background A 78-year-old woman was admitted to hospital with a hip fracture. Medical history included: hypertension, type 2 diabetes, atrial fibrillation, Graves’ disease and dyspepsia. Domiciliary medications included: omeprazole 20 mg/24 hours, tiamazole 10 mg/24 hours, apixaban 5 mg/12 hours, metoprolol 15 mg/12 hours, enalapril 20 mg/24 hours, atorvastatin 40 mg/24 hours and alprazolam 0.5 mg/24 hours.

Purpose To report a case of acute confusional state (ACS).

Material and methods Medication reconciliation, electronic medical records review and clinical patient interview.

Results Medication reconciliation was performed The pharmacist verified patient adherence to the treatment, compiled a complete and accurate list of the patient’s home medications and identified discrepancies in the drug regimens. Alprazolam is a potentially inappropriate drug in the elderly (PRISCUM 2010 criteria). The pharmacist recommended gradual tapering of the dose but it was abruptly discontinued. Omeprazole duplicity was detected. The patient required a hip replacement. The pharmacist advised stopping apixaban 36 hours before surgery. On day 1, the patient suffered from acute and neuropathic pain and was prescribed amitriptyline 25 mg/24 hours, tramadol 100 mg/8 hours, ketorolac 30 mg/8 hours and pethidine as rescue analgesic. The pharmacist proposed ketorolac dose reduction (which was accepted), amitriptyline starting dose of 10 mg at bedtime and an alternative opioid to pethidine (not recommended in elderly population) but these two suggestions were not accepted by the physician. At night, the patient experienced fever (39°C) and chills. Blood pressure was 120/90 mm Hg, and heart rate was 110 beats/min. Chest radiography revealed a community acquired pneumonia and levofloxacin 500 mg/24 hours was started. On day 2, she developed severe agitation, fluctuating levels of consciousness and visual hallucinations (the presence of a cat in her room). She was diagnosed as suffering from ACS and prescribed haloperidol 5 mg. The pharmacist suggested discontinuation of anticholinergic drugs (amitriptyline and pethidine) and low dose benzodiazepine re-introduction along with non-pharmacological measures, with a favourable evolution for the patient

Conclusion ACS could have been prevented, avoiding factors known to cause or aggravate it—for example, anticholinergic drugs, withdrawal states (benzodiazepine), dehydration, immobilisation and sleep disturbances. The pharmacist contributed to the integral patient care providing continuity in individualised pharmacotherapeutic care. Interventions included correcting/clarifying orders, providing drug information, suggesting alternative therapies and dose adjustments, checking discrepancies and improvement in ACS manifestations

References and/or acknowledgements Towards better patient care:

drugs to avoid in 2015. Prescrire Int 2015;24:78.1–6.

No conflict of interest

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.